Heavy Snow, Big and Little Wood River Region
- When
- March 25, 4:00 PM MST to March 26, 4:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy snow fell in high elevations of the central mountains with 10 inches reported at Vienna Mine and Galena Lodge with up to 16 inches at 9000 feet. Generally 6 to 16 inches of snow fell above 7000 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow fell in high elevations of the central mountains with 10 inches reported at Vienna Mine and Galena Lodge with up to 16 inches at 9000 feet. Generally 6 to 16 inches of snow fell above 7000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 25, 2:50 PM MST, 1 hour 10 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 250 PM MST TUE MAR 25 2003 COMPLEX FORECAST WITH VERY MOIST PROGRESSIVE WESTERLY FLOW SHOVING ABUNDANT PACIFIC MOISTURE INTO CENTRAL AND EASTERN IDAHO THROUGH WEDNESDAY. SAT LOOPS SHOWING STRONG SHORT WAVE NOW MOVING ONTO OREGON COAST AND THIS SHOULD BE THE WAVE THAT BRINGS IN HEAVY PRECIP TO CENTRAL MOUNTAINS TONIGHT. BOI RADAR PRETTY SATURATED AND PIH NOW BECOMING MORE ACTIVE AS WELL. STANLEY HAS PICKED UP CLOSE TO A TENTH LIQUID OF SNOW EARLIER TODAY BUT FINALLY WENT ABOVE FREEZING LAST HOUR SO SNOW LEVEL WOULD APPEAR TO BE IN 6500 TO 7000 FOOT RANGE PRESENTLY. SOME JET SUPPORT AS WELL WITH NORTHERN MOUNTAIN ZONES IN RIGHT ENTRANCE REGION OF 120 KT JET IN SOUTHERN MT TONIGHT...THEN AS THAT JET MOVES EAST A SECOND JET SETS UP TO SOUTH WEDNESDAY WITH ENTIRE FCST AREA IN LEFT EXIT REGION OF 115 KT MAX IN NORTHERN NEVADA EARLY WED MORNING. DYNAMICS FROM THIS JET WILL COMBINE WITH FAST MOVING COLD FRONT WHICH WILL WHIP THROUGH DURING DAY WED WITH FRONT INTO WYOMING ALREADY BY 21Z WED. WILL LIKELY SEE SOME CONVECTIVE ACTIVITY WITH FRONT AS LI VALUES DROP BELOW ZERO TOMM AFTERNOON WITH STRONG COLD POOL ALOFT MOVING IN AS WELL. SO MENTIONED CHANCE OF THUNDERSTORMS TOMM AS WELL IN SOUTHERN HALF OF REGION. BEST JET DYNAMICS EAST BY 06Z TOMM EVENING. OVERALL HEAVIEST PRECIP LIKELY BY MIDNIGHT CENTRAL MOUNTAINS THROUGH EARLY AFTERNOON WED AND DURING THE DAY IN EASTERN HIGHLANDS. AHEAD OF FRONT SLIGHT WAA SO THINK SNOW LEVELS STAY IN 6500 TO 7000 FOOT RANGE BEFORE DROPPING TO VALLEY FLOORS BEHIND COLD FRONT TOMM. WILL ADD ZONE 31 ABOVE 7000 FEET TO WARNINGS ALREADY IN PLACE AND LEAVE ZONE 22 TO MIDNIGHT SHIFT AS HEAVIEST PRECIP THERE WILL BE WEDNESDAY. WIND ADVISORY ALREADY IN PLACE FOR SNAKE RIVER PLAIN WEDNESDAY AND WILL LET THAT RIDE AS LOCAL WIND STUDY PLACES IN NEAR HIGH WIND WARNING CRITERIA...BUT WITH LIKELY PRECIP AND OVERCAST CONDITIONS WILL TEMPER WINDS SOMEWHAT BUT STILL VERY WINDY DAY IN 25 TO 40 MPH RANGE. SOME INDICATIONS OF POSSIBILITY OF SNAKE PLAIN CONVERGENCE EVENT WED NIGHT...BUT AT THIS POINT NOT SURE IF UPPER DYNAMICS WILL BE IN PLACE WITH STRONG H7 VORT MOVING ALONG ID/WY BORDER AND LOW LEVEL MOISTURE IN QUESTION AS WELL. FOR NOW WILL JUST WORD CHANCE SNOW IN VALLEYS WED NIGHT. WILL KEEP CHANCE SNOW GOING THURSDAY AS WELL WITH H8 TO H5 LAPSE RATES GREATER THAN 8C AND LIFTED INDICES BELOW ZERO AGAIN THUR AFTERNOON WITH CONTINUED SOMEWHAT MOIST NNW FLOW ALOFT WITH WEAK ENERGY EMBEDDED. DRY AND JUST A BIT WARMER FOR FRIDAY AS RIDGE BUILDS TO WEST. GK IN THE EXTENDED FOR SATURDAY THROUGH TUESDAY...MODELS IN GENERAL AGREEMENT THAT H5 RIDGE WILL BUILD ALONG THE PAC COAST IN WAKE OF EXITING TROUGH. DIFFERENCES ARISE LATE IN THE PERIOD (MONDAY AND TUESDAY) AS MRF APPEARS TO BE MUCH TOO AGGRESSIVE IN DRIVING A CLOSED LOW CIRCULATION SOUTH OUT OF ALASKA WITH CORRESPONDING HEIGHT FALLS ACROSS THE REGION. ECMWF MAINTAINS A FLAT UPPER RIDGE OVER THE REGION WITH AN OPEN TROUGH OVER THE NW TERRITORIES/NRN CANADA. DUE TO UNCERTAINTIES WILL HOLD CLOSER TO ECMWF SOLUTION AS LATEST 12Z AVN TRENDING IN THAT DIRECTION. HUSTON .KSFX...OPERATIONAL...VCP 32. .PIH...A WINTER STORM WARNING AND A WIND ADVISORY HAVE BEEN ISSUED FOR PORTIONS OF SOUTHEAST IDAHO. PLEASE REFER TO BOIWSWPIH AND BOINPWPIH FOR THE LATEST INFORMATION.
IDZ017>023-031-032-252345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 545 AM MST TUE MAR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY SNOWS ARE POSSIBLE IN THE HIGHER ELEVATIONS OF EASTERN IDAHO...GENERALLY ABOVE 7000 FEET ON WEDNESDAY. IN ADDITION...A COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION WEDNESDAY AFTERNOON. THE FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE SOUTHERN HIGHLANDS ALONG WITH VERY WINDY CONDITIONS TO THE SNAKE RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346375, 5346376, 5346377.